SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 22 MM +0; PROSTHESIS, HIP, SEMI-CNSTRND, METAL/CERAMIC/POLY, CMNTD OR NON-POROUS, UNCMNTD
Back to Search Results |
| Model Number |
71342200 |
| Medical Device Problem Codes |
Material Discolored (1170); Scratched Material (3020)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/02/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).
Event or Problem Description
It was reported that, an oxinium fem hd 12/14 22 mm +0 and an r3 20 deg xlpe acet lnr 22mm x mm40 are damaged.According to the pictures attached, both devices seemed to be used, present scratches, the oxinium fem hd 12/14 22 mm +0 is discolored and the r3 20 deg xlpe acet lnr 22mm x mm40 is deformed.These problems were detected during procedure, and patient injury was reported.The procedure was completed without delay using a smith and nephew back-up device.
Event or Problem Description
It was reported that, a patient returned complaining of noise in the hip following primary hip surgery with an oxinium fem hd 12/14 22 mm +0 in 2019.Therefore, a hip revision surgery was performed on (b)(6) 2021, in order to replace the and oxinium head.Surgeon took x-rays and it showed that the device presents scratches, and is discolored.The revision surgery was completed without delay using a smith and nephew back-up device.
Additional Manufacturer Narrative
Event description and explanted date added.Internal complaint reference number: (b)(4).
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.The visual inspection report concluded that the type of wear indicated based on the oxinium head articulating on the titanium shell or during dislocation of the head could be due to contact with the acetabular shell.There are two indentations on the opening of the distal end of the taper.These indentations could have been resulted during the extraction of the head from the trunnion.The clinical/medical evaluation concluded that based on the images and information provided, the reported ¿noise¿ likely resulted from the femoral head articulating directly on the acetabular shell secondary to liner disassociation, although the clinical root cause of the reported revision could not be definitively concluded.Component deformation/early wear may be seen with liner disengagement and/or excessive wear such as when 3rd body particulate remains in the joint.Per the lab retrieval analysis, the root cause of the damage could not be definitively concluded.The patient impact assessment is limited to the reported noise, explanted component findings (wear/deformation), and revision procedure.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, surgical technique or size of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.